Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 

 

On maximal ranges of vector measures for subsets and purification of transition probabilities


Authors: Peng Dai and Eugene A. Feinberg
Journal: Proc. Amer. Math. Soc. 139 (2011), 4497-4511
MSC (2010): Primary 60A10, 28A10
Published electronically: April 25, 2011
MathSciNet review: 2823095
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Consider a measurable space with an atomless finite vector measure. This measure defines a mapping of the $ \sigma$-field into a Euclidean space. According to the Lyapunov convexity theorem, the range of this mapping is a convex compactum. Similar ranges are also defined for measurable subsets of the space. Two subsets with the same vector measure may have different ranges. We investigate the question whether, among all the subsets having the same given vector measure, there always exists a set with the maximal range of the vector measure. The answer to this question is positive for two-dimensional vector measures and negative for higher dimensions. We use the existence of maximal ranges to strengthen the Dvoretzky-Wald-Wolfowitz purification theorem for the case of two measures.


References [Enhancements On Off] (What's this?)

  • 1. Jean-René Barra, Mathematical basis of statistics, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1981. Translated from the French; Translation edited by Leon Herbach; With a foreword by Yu. V. Linnik; Probability and Mathematical Statistics. MR 628863
  • 2. A. Dvoretzky, A. Wald, and J. Wolfowitz, Elimination of randomization in certain problems of statistics and of the theory of games, Proc. Nat. Acad. Sci. U. S. A. 36 (1950), 256–260. MR 0035979
  • 3. A. Dvoretzky, A. Wald, and J. Wolfowitz, Elimination of randomization in certain statistical decision procedures and zero-sum two-person games, Ann. Math. Statistics 22 (1951), 1–21. MR 0039228
  • 4. D. A. Edwards, On a theorem of Dvoretsky, Wald and Wolfowitz concerning Liapounov measures, Glasgow Math. J. 29 (1987), no. 2, 205–220. MR 901667, 10.1017/S0017089500006856
  • 5. E. A. Feinberg and A. B. Piunovskiy. On strongly equivalent nonrandomized transition probabilities. Theory Probab. Appl. 54(2010), 300-307.
  • 6. M. Ali Khan and Kali P. Rath, On games with incomplete information and the Dvoretsky-Wald-Wolfowitz theorem with countable partitions, J. Math. Econom. 45 (2009), no. 12, 830–837. MR 2564361, 10.1016/j.jmateco.2009.06.003
  • 7. Peter Loeb and Yeneng Sun, Purification of measure-valued maps, Illinois J. Math. 50 (2006), no. 1-4, 747–762 (electronic). MR 2247844
  • 8. A. Liapounoff, Sur les fonctions-vecteurs complètement additives, Bull. Acad. Sci. URSS. Sér. Math. [Izvestia Akad. Nauk SSSR] 4 (1940), 465–478 (Russian, with French summary). MR 0004080
  • 9. Czesław Olech, The Lyapunov theorem: its extensions and applications, Methods of nonconvex analysis (Varenna, 1989) Lecture Notes in Math., vol. 1446, Springer, Berlin, 1990, pp. 84–103. MR 1079760, 10.1007/BFb0084932
  • 10. David A. Ross, An elementary proof of Lyapunov’s theorem, Amer. Math. Monthly 112 (2005), no. 7, 651–653. MR 2158899, 10.2307/30037551
  • 11. Rolf Schneider, Convex bodies: the Brunn-Minkowski theory, Encyclopedia of Mathematics and its Applications, vol. 44, Cambridge University Press, Cambridge, 1993. MR 1216521

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 60A10, 28A10

Retrieve articles in all journals with MSC (2010): 60A10, 28A10


Additional Information

Peng Dai
Affiliation: Department of Applied Mathematics and Statistics, Stony Brook University, Stony Brook, New York 11794-3600
Email: Peng.Dai@stonybrook.edu

Eugene A. Feinberg
Affiliation: Department of Applied Mathematics and Statistics, Stony Brook University, Stony Brook, New York 11794-3600
Email: Eugene.Feinberg@sunysb.edu

DOI: https://doi.org/10.1090/S0002-9939-2011-10860-8
Keywords: Lyapunov convexity theorem, maximal subset, purification of transition probabilities.
Received by editor(s): June 1, 2010
Received by editor(s) in revised form: June 16, 2010, and October 20, 2010
Published electronically: April 25, 2011
Additional Notes: This research was partially supported by NSF grants CMMI-0900206 and CMMI-0928490.
Communicated by: Richard C. Bradley
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.